Suggest treatment for hyperthyroidism

default
Posted on Tue, 22 Apr 2014 in Thyroid Problem and Hormonal Problems
Question: My son is being treated for hyperthyroid. The doctor is trying to bring his levels down quickly and has increased his methimizole to 60, atenolol 100(because metoprolol was kicking his butt) and has introduced SSKI 5 drops morning and night. It's been a week and I don't see a change. He's lost a lot of weight and there's been a lot of muscle waiting. I'm not sure what to do. We had an ultrasound and apparently nothing is wrong as the doc hadn't called. I'm worried about my son. Any thoughts?
doctor
Answered by Dr. T Shobha Deepak 1 hour later
Brief Answer: It will take couple of weeks for drug to act Detailed Answer: Hi Welcome to Healthcare-Magic Greetings of the day Dear Ms I understand your concern and apprehension. Let me reassure you there is no cause for concern. Anti thyroid drugs act by inhibiting synthesis of fresh thyroid hormone. The already present hormone may still act and may have persisting symptoms which may last upto 2 weeks. Your son is on three medication 1. Methimizole: it acts by preventing further hormone synthesis 2. Atenolol: It's a Selective B blocker and acts by controlling the heart rate. 3. SSKI: Potassium iodide acts by preventing release of thyroid hormone. As SSKI has been added there should be beneficial effect soon. Control of symptoms takes time, initial aim is to control heart rate. Weight gain will slowly occur. In the absence of Congestive cardiac failure there is no urgency to quickly reduce levels of hormone. I would reassure you that he will do fine soon. In case you require any further assistance, will be glad to assist you. Take care Best Regards Dr T Shobha Deepak MBBS, MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. T Shobha Deepak

General & Family Physician

Practicing since :2005

Answered : 1774 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Metoprolol

doctor1 MD

My grandmother feels weak and dizzy every morning. She is not a diabetic. We have taken her to the hospital four times. I had them take her off her...

doctor1 MD

I just started taking a drug called Metoprolol for irregular heart beat (premature supraventirbular beats). 50 m/day. have been having several...

doctor1 MD

I m a 19 year old male, 163 pounds 6 0 . I take dexedrine 5mg 2x daily(for adhd) and metoprolol half a 25mg pill at night usually(to lower anxiety...

doctor1 MD

I am experiencing some hair loss on my legs and arms, which I think may be due to Metoprolol. I don t want to loose my hair over b.p. medicine. Any...

doctor1 MD

I am 57 yrs male type 2 diabetic on metformin 500 one per day. Sugsr under control. I ofter get stomach upset and loose motions. Bp 140 / 90 . Not...

doctor1 MD

I take medication and cannot take pills so I cruch them and put them in water and wait til they dissolve then drink it my medication list is...

doctor1 MD

My 74 year old mother has afib, which she was diagnosed with 2 to 3 years ago. She was cardioverted and placed on flecanide. Few months later had...

Get personalised answers from verified doctor in minutes across 80+ specialties

150 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2